$-
Please check box to confirm your age.
By checking this box I confirm that I am at least 21 years old or older and of legal age to buy tobacco products in my jurisdiction. CA customers understand that they are responsible for paying the Prop 56 excise tax directly to their state. All orders are age verified through our third party system at checkout, as is required by law.
Please check box to confirm.
By checking this box I confirm that I use these products at my own risk.
Due to state legislation we are not currently shipping any products to the following states: RI, MA, IN, AR, UT, NV, VT, and ME, and no longer shipping flavored e liquid products to NJ, and no longer shipping any e liquid to NY.
Go to Cart
Free Shipping on Qualifying $50+ USA Orders

Nicotine Overdose and Vaping

Nicotine Overdose and Vaping

 

Nicotine Overdose and Vaping

Since the rise of vaping, a spotlight has been cast on the potential dangers associated with nicotine overdoses. Local news reports on TV regarding the dangers of e-liquid and how “easy” it is to overdose on the nicotine it contains have become the norm. Like most things broadcast on the news, there are two sides to this story.


Signs You’ve Had Too Much


While an actual overdose on nicotine may not be as common as scare tactics lead individuals to believe, exceeding one’s normal limit can be. I’ve lost count of how many times I found myself cursing a horrible headache and nausea because I smoked a ridiculous amount of cigarettes in a short period of time. In another life I was a heavy smoker, sometimes going through over a pack a day, and I would still manage to overdo it. It was unpleasant, but it’s in the past now. I know I’m not alone in the smokers who have done this. If you’re lucky enough to have never exceeded your personal limit, the telltale signs include nausea and - if you continue to smoke beyond the nausea - the worst headache you’ve ever experienced.


The good news is that this is easy to avoid. Since switching to vaping, I use a low or zero milligram nicotine e-liquid. Another easy fix is simply taking a break if you ever start to feel nauseous. When vaping, if you avoid your body’s warning of “hey I feel sick” you’ll find yourself facing another symptom - vomiting.


Nicotine Poisoning


If you continue to vape yourself beyond your threshold or (the more common culprit) dont immediately clean your skin after it comes into contact with a significant amount of nicotine (either a large amount of low-nic liquid or just a few drops of concentrated nicotine), you may experience a degree of nicotine poisoning. Symptoms of nicotine poisoning can include increased salivation, stomach cramps, diarrhea, headache, and other symptoms that may include confusion and agitation. While it isn’t likely to get to this stage by vaping alone, it is important to know the symptoms if you’re using vape juice containing nicotine.


The most serious of symptoms that can indicate nicotine poisoning are coma, seizures, slowed heart rate, and in a full worse case scenario - respiratory failure. While nicotine may not be as dangerous as many sources claim, it should still be handled with safety, as it can be toxic in large doses. This is why mixing with pure nicotine (1000 mg/ml) is done in labs by scientists working with full body suits, gloves, and respirators. Even e-liquid mixers, who use tamer doses ranging from 36 mg to 100 mg, still wear latex gloves and promptly address even minor spills.


Vaping and Nicotine Poisoning


After reviewing the symptoms, the question still remains: Can someone vape themselves to a nicotine overdose? The answer is yes and no. Yes, it is possible - likely? Not so much. The estimated lower end dose of nicotine to constitute an overdose ranges from 500 milligrams to 1000 milligrams. Let’s take the lower range of 500 milligrams and thought of how much e-liquid you would need to reach that amount vaporized. An individual vaping an e-liquid with a nicotine level of 12mg/ml would need to vape forty milliliters, all before the nicotine from when you first started dosing wore off. Even using a higher nicotine level e-juice with a 18mg/ml concentration would require almost  twenty-eight milliliters to reach 500 milligrams. This would only be the first step, however, as the nicotine would still need to be absorbed into the bloodstream and reach the same level.


That’s not to say, however, that you can’t experience nicotine sickness at a much lower dose. Do you remember getting “nic sick” when you first started smoking, maybe even going cold and clammy, feeling your stomach twist into knots just from taking a few big drags or smoking two cigarettes in a row? The lower your tolerance, the less nicotine it’ll take to induce low-level poisoning. The good news, though, is that low-dose sickness wears off before long.


Overall, nicotine is poisonous, but don’t panic. Overdoses are possible, and the dangers should be noted, it’s important to examine the science behind the news reports and scare tactics.


I’ll leave you with the following advice to help keep yourself (and more importantly those around you who may not be used to nicotine exposure!) safe and happy while vaping:

  • Keep e-liquid stored away from food, children, and pets.
  • Use caution and care when filling vape tanks, avoid spilling e-liquid on your device, hands, or surfaces.
  • If you do spill e-liquid on a surface, or get it on your hands wash immediately. Don’t rub the e-liquid into your hands, rinse quickly with water and scrub with soap.
  • If symptoms of nicotine poisoning present themselves, take action. Do not ignore them. It’s better to be safe than sorry. Call 911 and/or go to the ER, get help.
acuity